Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 7, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 14, 2011, 7:25 AM MDT for Silver Bow County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2011, 7:25 AM MDT (13:25 UTC)
- Expired
- Jul 14, 2011, 8:15 AM MDT
- In force
- 50 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 161 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:26 AM MDT | HAIL 1 | 8 S Butte, MT | TRAINED SPOTTER REPORTED QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 1.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
338
WUUS55 KMSO 141325
SVRMSO
MTC093-141415-
/O.NEW.KMSO.SV.W.0007.110714T1325Z-110714T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
725 AM MDT THU JUL 14 2011
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 815 AM MDT.
* AT 718 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED 6 MILES SOUTH OF BUTTE...AND WAS MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...BUTTE...JANNEY...NEWCOMB...NISSLER AND
WALKERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
&&
LAT...LON 4584 11249 4594 11271 4617 11252 4616 11251
4613 11251 4608 11245 4605 11246 4603 11243
4592 11241
TIME...MOT...LOC 1325Z 213DEG 28KT 4597 11253
$$2 follow-up statements
405
WWUS55 KMSO 141340
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
740 AM MDT THU JUL 14 2011
MTC093-141415-
/O.CON.KMSO.SV.W.0007.000000T0000Z-110714T1415Z/
SILVER BOW MT-
740 AM MDT THU JUL 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM MDT
FOR CENTRAL SILVER BOW COUNTY...
* AT 737 AM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED NEAR WALKERVILLE...OR ABOUT NEAR BUTTE...AND
WAS MOVING NORTHEAST AT 30 MPH.
LAT...LON 4584 11249 4594 11271 4617 11252 4616 11251
4613 11251 4608 11245 4605 11246 4603 11243
4592 11241
TIME...MOT...LOC 1340Z 213DEG 28KT 4607 11244
$$592
WWUS55 KMSO 141405
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
805 AM MDT THU JUL 14 2011
MTC093-141416-
/O.EXP.KMSO.SV.W.0007.000000T0000Z-110714T1415Z/
SILVER BOW MT-
805 AM MDT THU JUL 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SILVER BOW COUNTY
EXPIRES AT 815 AM MDT...
LAT...LON 4584 11249 4594 11271 4617 11252 4616 11251
4613 11251 4608 11245 4605 11246 4603 11243
4592 11241
TIME...MOT...LOC 1406Z 213DEG 28KT 4624 11228
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:08 AM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 14, 4:08 AM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 408 AM MDT THU JUL 14 2011 .DISCUSSION... SOUTHWESTERLY FLOW ALOFT WILL BE PRESENT OVER THE NORTHERN ROCKIES DURING MUCH OF THE NEXT SEVEN DAYS. THIS FLOW SCENARIO WILL BE CONDUCIVE TO THUNDERSTORM ACTIVITY NEARLY EVERY AFTERNOON AND EVENING PERIOD DURING THIS TIME. THE CULPRIT OF THIS PATTERN IS PERSISTENT LOW PRESSURE ALONG THE PACIFIC NORTHWEST COAST. MODEL GUIDANCE AGREES THAT SMALL SCALE FEATURES WILL BE EMBEDDED WITHIN THE UPPER LEVEL FLOW...LENDING TO SLIGHTLY COOLER THAN NORMAL AFTERNOON TEMPERATURES THROUGH SATURDAY. THE GREATEST PERIODS OF PRECIPITATION APPEAR TO BE DURING TODAY AS AN UPPER LEVEL TROUGH OF LOW PRESSURE PASSES THROUGH THE FLOW ALOFT...AND AGAIN SATURDAY AFTERNOON WHEN INCREASED ATMOSPHERIC MOISTURE ARRIVES FROM THE PACIFIC OCEAN. SUNDAY ONWARD...MODEL GUIDANCE SUGGESTS THAT A RIDGE OF HIGH PRESSURE WILL STRENGTHEN WITHIN THE SOUTHWESTERLY FLOW ALOFT SUNDAY THROUGH MONDAY...WITH AFTERNOON TEMPERATURES INCREASING TO AT LEAST THE LOW 90S FOR MANY OF THE LOWER VALLEYS OF WESTERN MONTANA AND NORTH CENTRAL IDAHO. BY TUESDAY...A WEAK TROUGH OF LOW PRESSURE IS ANTICIPATED TO MOVE ACROSS THE NORTHERN ROCKIES...WITH RELATIVELY COOL AFTERNOON TEMPERATURES PRESENT THROUGH AT LEAST THURSDAY. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS DURING EACH AFTERNOON AND EVENING NEXT WEEK AS WELL. && .AVIATION...UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE NORTHERN ROCKIES DURING THE NEXT 24 HOURS. SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED TO BE GREATEST THROUGH 14/2100Z...MAINLY AFFECTING TERMINALS KSMN AND KBTM. HOWEVER...A SLIGHT CHANCE OF SHOWERS AND/OR BRIEF VICINITY THUNDERSTORM ALSO EXISTS FOR KMSO DURING THIS TIME. AFTER 14/2100Z...FLYING CONDITIONS ARE EXPECTED TO IMPROVE WITH A DIMINISHED THREAT OF SHOWERS AND THUNDER ACROSS THE NORTHERN ROCKIES. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...ZUMPFE LONG TERM....ZUMPFE AVIATION...ZUMPFE
In the hours before
Special weather statement, Jul 14, 6:17 AM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
617 AM MDT THU JUL 14 2011
MTZ007-141300-
BUTTE/PINTLAR REGION-
617 AM MDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR SILVER BOW COUNTY UNTIL 700 AM
MDT...
AT 607 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF DIVIDE...OR 26 MILES SOUTH OF
ANACONDA...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...DIVIDE...
SILVER BOW...WALKERVILLE...RAMSAY...NISSLER...NEWCOMB AND JANNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4575 11250 4568 11254 4562 11266 4566 11272
4575 11278 4583 11305 4619 11251 4613 11251
4610 11246 4605 11246 4603 11242 4585 11241
4577 11221 4574 11219
TIME...MOT...LOC 1217Z 234DEG 34KT 4581 11288
ZUMPFEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:28 PM MDT | Special Weather Statement | MSO | Flathead | 47 min |
| Jul 13, 7:15 PM MDT | Special Weather Statement | MSO | Flathead | 45 min |
| Jul 14, 6:17 AM MDT | Special Weather Statement | MSO | Silver Bow | 43 min |
| Jul 14, 7:34 AM MDT | Areal Flood Advisory | MSO | Silver Bow | 87 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.